Alert archive / Indiana / River Flood Warnings in 2011

River Flood Warning 90, NWS Louisville, KY

November 28, 2011Jefferson County, Scott County, Indiana

NWS Louisville, KY issued this river flood warning at Nov 28, 2011, 11:39 AM EST for Jefferson County, Scott County, Indiana. It took effect at Nov 29, 2011, 11:17 AM EST. It was in force for 37 min.

The area

The counties it named.

The facts

Issued
Nov 28, 2011, 11:39 AM EST (16:39 UTC)
In effect from
Nov 29, 2011, 11:17 AM EST
Expired
Nov 29, 2011, 11:54 AM EST
In force
37 min
Issued by
NWS Louisville, KY
Flood severity
Minor

Counties Jefferson County, IN, Scott County, IN

The radar

The Louisville radar (KLVX), 90 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Muscatatuck River at Deputy (DEPI3). The gauge peaked at 18.97 ft at Nov 29, 2011, 9:00 AM EST.

actionminormoderate102011/2811/2911/30
Action stage
23 ft
Minor stage
25 ft
Moderate stage
28 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03366500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

464 
WGUS43 KLMK 281639
FLWLMK
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE LOUISVILLE, KY 
1139 AM EST MON NOV 28 2011

...THE NATIONAL WEATHER SERVICE IN LOUISVILLE KY HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN INDIANA... 

  MUSCATATUCK RIVER NEAR DEPUTY

AFFECTING THE FOLLOWING COUNTIES IN INDIANA...JEFFERSON...SCOTT.

.HEAVY RAIN OVER THE PAST 36 HOURS IS CAUSING THE RIVER TO RISE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...NEVER ATTEMPT TO CROSS ANY FLOODING ROADS. THIS IS 
ESPECIALLY DANGEROUS AT NIGHT. CONTINUE TO MONITOR NOAA WEATHER RADIO
OR COMMERCIAL BROADCASTS FOR FURTHER INFORMATION. IF YOU ARE AFFECTED
BY THESE CRESTS TAKE ANY NECESSARY PRECAUTIONS.
 
ADDITIONAL INFORMATION IS AVAILABLE AT 
WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=LMK (ALL LOWER CASE).

THE NEXT STATEMENT WILL BE ISSUED THIS EVENING.

&&

INC077-143-290439-
/O.NEW.KLMK.FL.W.0090.111129T1617Z-111130T0034Z/
/DEPI3.1.ER.111129T1617Z.111129T1800Z.111129T1834Z.NO/
1139 AM EST MON NOV 28 2011

THE NATIONAL WEATHER SERVICE IN LOUISVILLE KY HAS ISSUED A 

* FLOOD WARNING FOR 
  THE MUSCATATUCK RIVER NEAR DEPUTY.
* FROM TUESDAY MORNING TO TUESDAY EVENING.
* AT 10:45 AM MONDAY THE STAGE WAS 12.4 FEET. 
* FLOOD STAGE IS 20.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST TO RISE ABOVE FLOOD STAGE TUESDAY MORNING AND 
  CONTINUE TO RISE TO NEAR 20.2 FEET TUESDAY AFTERNOON. THE 
  RIVER WILL FALL BELOW FLOOD STAGE TUESDAY EVENING.
* IMPACT...AT 20.0 FEET...COUNTY ROADS ARE UNDERWATER IN CROTHERSVILLE
  BOTTOMS.
* FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 20.1  
  FEET ON JAN 1 2003.

$$
RL
2 follow-up statements
180 
WGUS83 KLMK 290326
FLSLMK
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE LOUISVILLE KY 
1026 PM EST MON NOV 28 2011

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN INDIANA...

  MUSCATATUCK RIVER NEAR DEPUTY 
 
AFFECTING THE FOLLOWING COUNTIES IN INDIANA...JEFFERSON...SCOTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...NEVER ATTEMPT TO CROSS ANY FLOODING ROADS. THIS IS 
ESPECIALLY DANGEROUS AT NIGHT. CONTINUE TO MONITOR NOAA WEATHER RADIO
OR COMMERCIAL BROADCASTS FOR FURTHER INFORMATION. IF YOU ARE AFFECTED
BY THESE CRESTS TAKE ANY NECESSARY PRECAUTIONS.
 
ADDITIONAL INFORMATION IS AVAILABLE AT 
WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=LMK (ALL LOWER CASE).

THE NEXT STATEMENT WILL BE ISSUED TUESDAY MORNING.

&&

INC077-143-291526-
/O.CON.KLMK.FL.W.0090.111129T1617Z-111130T0034Z/
/DEPI3.1.ER.111129T1617Z.111129T1800Z.111129T1834Z.NO/
1026 PM EST MON NOV 28 2011

THE FLOOD WARNING CONTINUES FOR
  THE MUSCATATUCK RIVER NEAR DEPUTY.
* FROM TUESDAY MORNING TO TUESDAY EVENING.
* AT  9:45 PM MONDAY THE STAGE WAS 16.4 FEET. 
* FLOOD STAGE IS 20.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY TUESDAY LATE MORNING AND 
  CONTINUE TO RISE TO NEAR 20.2 FEET BY TUESDAY EARLY AFTERNOON. THE 
  RIVER WILL FALL BELOW FLOOD STAGE BY TUESDAY EARLY AFTERNOON.
* IMPACT...AT 20.0 FEET...COUNTY ROADS ARE UNDERWATER IN CROTHERSVILLE
  BOTTOMS.
* FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 20.1  
  FEET ON JAN 1 2003.

$$
328 
WGUS83 KLMK 291654
FLSLMK
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE LOUISVILLE KY 
1154 AM EST TUE NOV 29 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
INDIANA...
 
  MUSCATATUCK RIVER NEAR DEPUTY
 
AFFECTING THE FOLLOWING COUNTIES IN INDIANA...JEFFERSON...SCOTT.

INC077-143-291724-
/O.CAN.KLMK.FL.W.0090.000000T0000Z-111130T0034Z/
/DEPI3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1154 AM EST TUE NOV 29 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE MUSCATATUCK RIVER NEAR DEPUTY.
* AT 11:45 AM TUESDAY THE STAGE WAS 18.6 FEET. 
* FLOOD STAGE IS 20.0 FEET.
* FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 19.0 FEET.  THE 
  RIVER WILL CONTINUE TO FALL TO 13.6 FEET BY WEDNESDAY MORNING.

$$
CMC

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this river flood warning went out at Nov 28, 6:05 AM EST, 5 hours 34 minutes earlier.

Area forecast discussion, Nov 28, 6:05 AM EST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
605 AM EST MON NOV 28 2011

...Updated Aviation Discussion...

.Short Term (Today and Tonight)...

Received a few reports of snow mixing in with rain just west of the
CWA border this evening. Snow mixing in with the heaviest rain
showers could still occur toward dawn only across the western tier
of counties as evaporational cooling could lower the freezing level
just enough. No accumulation will occur.

...Periods of Rain Continue Today...

Strong upper low over the lower Mississippi River Valley will cut
off from the mean upper level flow and meander toward the Tennessee
River Valley through tonight. Meanwhile, associated surface low over
northern Georgia will strengthen as it moves into Kentucky. This
will keep periodic rain showers in the forecast throughout the day,
along with overcast skies and temperatures only rising into the mid
40s along and west of I 65. East of this line, the mercury is
expected to rise into the low and mid 50s by late this afternoon and
into the evening. Once again, temperature trends will be
non-diurnal as the high for the day in the Blue Grass may occur
after sunset.

Expecting steady rain west of I 65 to become more showery after
sunrise and through the early afternoon as deeper gulf moisture is
cut off and dry slot begins to wrap into the closed upper low.
Evidence of this already occurring is clear on latest water vapor
imagery and confidence is added by latest hi res model solutions
showing a brief lull in shower coverage over the western CWA between
12 and 18Z. Have reduced pops during this time, although do expect
most locations will still measure. A secondary surge of rain showers
is expected to begin this afternoon, lasting through the evening as
surface low moves into the area and a trough of warm air aloft
(TROWAL) rotates around the upper low. 700-500 mb Theta E ridge and
associated frontogenesis suggest that more intense and banded rain
will be most prevalent from the Lake Cumberland region to Louisville
and westward during the late afternoon hours. Heaviest rain will
then orient more west to east across southern Indiana and north
central Kentucky as TROWAL wraps around the occluded and vertically
stacked low just to our southwest. As this occurs, significant dry
slot will work into south central Kentucky with precipitation likely
ending. At this point, will keep chances for a few showers in the
forecast from 06 to 12z across south central Kentucky. Will have to
watch exit of deeper moisture coincident with temperatures falling
off as cold core of the upper low nears and lower levels become more
likely to produce snow. Do not want to put snow mixed in with rain
in the forecast yet, as trend for this time period is getting drier,
however if low chance pops are kept in, then a chance for a few snow
flakes will need to be included in the forecast toward dawn on
Tuesday. A unique low temperature map will exist for early Tuesday
morning as upper 30s will be across south central Kentucky and
warmer lows around 40 will exist across the northern CWA.

Will keep Flood Watch going through the period as an additional 0.5"
to 1" of rain will occur east of I 65 today. Lesser amounts west of
this line. Another 0.5" to 1" is expected across southern Indiana and
north central Kentucky tonight. Less amounts across south central
Kentucky. 24 hour total should range around 1 to 1.5" in the Blue
Grass to between 0.75" and 1.25" along and west of I 65.

.Long term (Tuesday - Sunday)...

Complex but potent low pressure system will continue to bring precip
to the region, Tuesday, though QPF will be much lower than today.
Precip type is still in question as well both early Tuesday morning
and then again Tuesday evening and overnight. The upper low will be
centered over central TN Tuesday morning, with a couple of
associated surface lows, one a reflection of the upper system and
another centered to the northeast.

Now that the system is getting closer in time, the features are
coming into better focus in the models. They now show a pronounced
east/west oriented dry slot wrapping into the upper low, and this
dry slot looks to keep south central KY dry Tuesday morning. By
evening however, the upper low will move into eastern KY. Plenty of
moisture is expected to get pulled in both from the Atlantic and
from the Great Lakes, at least to provide high-end chances for
precip. The best timing for any snow potential looks to be around
midnight, as any later the ice crystals coming from deeper clouds
move away, with the upper system accelerating northeast. At that
point, the Bluegrass may still see some residual snow showers
through the morning hours. As those deeper/colder clouds move away,
we may be left with a saturated layer warmer than -8 to -10C, which
would favor some cold drizzle over snow. Thus have put in patchy
drizzle in addition to the chances for rain/snow after midnight.

As has been mentioned in the past several forecast discussions, any
snow that falls likely will not accumulate in most places. The best
chance for a light dusting is closer to the Great Lakes feed, up
over southern Indiana and the northern Bluegrass and the more
elevated locations over the eastern forecast area.

The forecast simplifies greatly Thursday to Sunday. High pressure
will build in quickly Thursday. Friday, a mostly dry front will push
through the region. Models have been fluctuating between bringing in
light precip and not. Would not be surprised to see some flurries
survive across the north, but will keep pops out of all but the
extreme northeast forecast area. After that Saturday looks dry, then
another system approachs, as southwesterly flow deepens and acts to
increase moisture across the region. Will have low-end chances for
precip for now.

High temperatures look to stay locked in the 40s for the period. For
lows, Thursday morning looks the coldest, as skies will clear. Have
lows in the mid 20s for now. Readings will not go up too much more
next few days after that with reinforcing cold front coming through
Friday.

&&

.Aviation (12Z TAF Issuance)...

A strong upper low over the lower Mississippi River Valley will move
northeast into the Tennessee Valley with an associated surface low
moving through the Ohio Valley by the end of the forecast period.
This will result in continued rain and low ceilings at the TAF
sites.

Ceilings are currently in the IFR range at the TAF sites with
visibilities generally around the VFR/MVFR threshold. Expect IFR
ceilings to continue through dawn into mid morning before slight
improvements to low MVFR occur and widespread rain becomes more
showery in nature. Visibilities will remain around 4-7 SM through
the remainder of the early morning before improving to 6 to 10 SM
through the afternoon. An occasional drop into solid MVFR is
possible this morning in heavier showers.

An increase in rain will occur again late this afternoon and into
the evening hours as the upper low approaches and occluded front
moves through the area. Ceilings are once again expected to drop
into the IFR range with MVFR visibilities. Precipitation is expected
to end at BWG just before midnight as a dry slot works into southern
Kentucky with showers lasting at SDF/LEX through the end of the
forecast. Ceilings will likely improve back into the MVFR range by
Tuesday morning as well. Surface winds generally out of the north
around 10 mph will gradually veer to the northeast and then east by
late this afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH THROUGH TUESDAY MORNING FOR INZ076>079-083-084-
     089>092.

KY...FLOOD WATCH THROUGH TUESDAY MORNING FOR KYZ023>043-045>049-
     053>057-061>067-070>078-081-082.

Short Term.......BJS
Long Term........RJS
Aviation.........BJS
Hazardous weather outlook, Nov 28, 11:00 AM EST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1100 AM EST MON NOV 28 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-291600-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1100 AM EST MON NOV 28 2011 /1000 AM CST MON NOV 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PERIODIC RAIN SHOWERS WILL CONTINUE TODAY...MODERATE TO HEAVY AT
TIMES. PONDING OF WATER ON ROADWAYS MAY OCCUR. AN ADDITIONAL 0.75
TO 1.5 INCHES OF RAINFALL IS EXPECTED THROUGH TONIGHT.

WITH THE GROUND ALREADY SATURATED...AREAS OF STANDING WATER MAY
DEVELOP ESPECIALLY NEAR SMALL CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

RAINS ARE EXPECTED TO CONTINUE ON TUESDAY WITH TOTAL RAINFALL
AMOUNTS FOR SUNDAY THROUGH TUESDAY FORECAST BETWEEN 2-4 INCHES.
THIS AMOUNT OF RAINFALL IS EXPECTED TO CAUSE MINOR RIVER FLOODING
BY TUESDAY OR WEDNESDAY...THUS A FLOOD WATCH AND SOME FLOOD
WARNINGS HAVE BEEN ISSUED.

SOME LIGHT SNOW MAY BRIEFLY MIX IN WITH THE RAIN EARLY TUESDAY
ACROSS FAR SOUTHERN KENTUCKY...OR TUESDAY NIGHT ACROSS THE ENTIRE
OUTLOOK AREA. GIVEN WARM ROAD CONDITIONS AND WET
GROUNDS...ACCUMULATIONS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS THROUGH TUESDAY
AND ANY SNOWFALL TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

BJS/RJS/AMS

Nearby

River Flood Warnings in Indiana, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.